A Caltech Library Service

Exact Boundary Conditions at an Artificial Boundary for Partial Differential Equations in Cylinders

Hagstrom, Thomas and Keller, H. B. (1986) Exact Boundary Conditions at an Artificial Boundary for Partial Differential Equations in Cylinders. SIAM Journal on Mathematical Analysis, 17 (2). pp. 322-341. ISSN 0036-1410. doi:10.1137/0517026.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


The numerical solution of partial differential equations in unbounded domains requires a finite computational domain. Often one obtains a finite domain by introducing an artificial boundary and imposing boundary conditions there. This paper derives exact boundary conditions at an artificial boundary for partial differential equations in cylinders. An abstract theory is developed to analyze the general linear problem. Solvability requirements and estimates of the solution of the resulting finite problem are obtained by use of the notions of exponential and ordinary dichotomies. Useful representations of the boundary conditions are derived using separation of variables for problems with constant tails. The constant tail results are extended to problems whose coefficients obtain limits at infinity by use of an abstract perturbation theory. The perturbation theory approach is also applied to a class of nonlinear problems. General asymptotic formulas for the boundary conditions are derived and displayed in detail.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1986 Society for Industrial and Applied Mathematics. Received by the editors April 5, 1984. This research was sponsored by the U.S. Army under contract DAAG29-80-C-0041, and supported in part by the U.S. Department of Energy under contract DE-AS03-76SF-00767.
Funding AgencyGrant Number
Army Research Office (ARO)DAAG29-80-C-0041
Department of Energy (DOE)DE-AS03- 76SF-00767
Subject Keywords:artificial boundary conditions; asymptotic expansions for PDE’s
Issue or Number:2
Record Number:CaltechAUTHORS:HAGsiamjma86
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:13076
Deposited On:05 Feb 2009 23:00
Last Modified:08 Nov 2021 22:35

Repository Staff Only: item control page